Skip to content
My WebMD Sign In, Sign Up
Delayed-release medication approved by the FDA
avatar
NATIONAL OSTEOPOROSIS FOUNDATION
Susan Randall, RN, FNP-BC, MSN posted:
This week, the FDA approved a new formulation of risedronate (Actonel). The new medication, called Atelvia, is a delayed-release bisphosphonate medication for the treatment of postmenopausal osteoporosis. Unlike the other bisphosphonate pills which need to be taken on an empty stomach, this medication is taken immediately after breakfast. We expect Atelvia to be available in the beginning of 2011. To learn more about the this medication, please view the medication's prescribing information .
Reply
 
avatar
salsachamp responded:
I had to have oral surgery and the doctor told me afterward that he really thought it was cancer from the looks of it but it turned out not to be, thank God. He asked me if I was taking bisphosphonate medication because they have discovered that it can cause jaw cancer in some people. I am 71 years old and have been afraid to keep taking it. I have an appointment with my PC but not until December. At my age, should I continue taking this medication?
 
avatar
Tomato05 replied to salsachamp's response:
I needed an implant a few years ago, but all the dentists refused to do it while I was on Fosamax. They insisted that I stop for at least 4 or 5 months before they did it.

I stopped the biphosphonates and started taking Strontium ranelate instead. The implant was a success.

I've had to get a few more implants since then, so thank goodness I am not taking Fosamax any more.

In fact, the dentist told me that many doctors won't even do hip replacements on people who take biphosphonates.

At your age you are likely to have to get more oral surgical procedures done, and biphosphonates may then stand in your way. I would discuss alternatives with my doctor if I were you.
 
avatar
bonebabe replied to salsachamp's response:
As with any medication, you have to determine if the benefits outweigh the risks. I have not heard anywhere that bisphosphanates cause cancer. I believe your dentist is referring to necrosis of the jaw. This is where the bone dies. While there have been some reported cases of normal healthy people getting this condition, by far the majority (and it's not been proven to be a lot) have been in nursing home patients on IV meds who have a lot of serious medical conditions.

Some dentists are recommending you stop bisphosphanates for a few weeks or months prior to a dental procedure. This is more a way for them to absolve themselves of responsibility because the drugs stay in your body 10years.

I can tell you from firsthand experience in the osteoporosis center where I work that we see about 4000 patients a year. We have not heard one story of jaw necrosis from our patients. On the other hand, I can tell you dozens of stories of people who've stopped their meds out of hyped up fear who have suffered at least one hip or spinal fracture. The repercussions from those fractures have been life changing.

So...talk with your doctor about your risk of fracture. Go to the National Osteoporosis Foundation website for more information. www.nof.org


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website